Persistent Epithelial Defect After Bullae Rupture With Netarsudil

Read full text
Authors: Tarannum Mansoori
Cited by: 1
References: 11

Abstract

A 61-year-old male patient presented with reticular epithelial edema (REE) and bullae in the inferonasal quadrant of the right eye (RE) one month after initiation of topical netarsudil 0.02%. The findings were confirmed on anterior segment optical coherence tomography (AS-OCT). Following discontinuation of the medication, the epithelial edema resolved over a period of six weeks. Nine months later, the patient re-presented with redness, increased lacrimation, and blurred vision in the RE, occurring two weeks after re-initiation of topical netarsudil 0.02%. Slit-lamp examination revealed REE with a few bullae and an epithelial defect in the inferonasal paracentral cornea, corresponding to the location of the previous lesion. Corneal sensations were absent over and in the surrounding area of the lesion. AS-OCT confirmed the presence of epithelial edema and bullae. Netarsudil was promptly discontinued. The patient was managed with topical lubricants, and a bandage contact lens was applied. Due to a persistent epithelial defect, he subsequently underwent amniotic membrane transplantation combined with lateral tarsorrhaphy. Four weeks later, the epithelial defect had healed, leaving a residual nebular corneal opacity. He later underwent implantation of an Ahmed glaucoma valve (AGV) for intraocular pressure (IOP) control. Ophthalmologists should be cognizant of the potential corneal adverse effects associated with netarsudil, including REE and bullae formation. In cases of persistent epithelial defects, underlying predisposing factors should be carefully evaluated and managed appropriately.

Fields of Study & Subjects

Hair Growth and Disorders Autoimmune Bullous Skin Diseases Oral Health Pathology and Treatment

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
4
Pages
e106819–e106819
Publication date
10 April 2026
Language
EN